Alert archive / Iowa / Special Weather Statements in 2017

Special Weather Statement, NWS Des Moines, IA

August 21, 20174 counties in Iowa

NWS Des Moines, IA issued this special weather statement at Aug 21, 2017, 8:13 PM CDT for 4 counties in Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2017, 8:13 PM CDT (01:13 UTC)
Expired
Aug 21, 2017, 8:45 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA

Counties Appanoose County, IA, Davis County, IA, Wapello County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 116 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

653 
WWUS83 KDMX 220113
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
813 PM CDT MON AUG 21 2017
 
IAZ085-086-095>097-220145-
Wapello IA-Appanoose IA-Wayne IA-Davis IA-Monroe IA-
813 PM CDT MON AUG 21 2017

...Gusty Winds Possible Moving into Far Southern Iowa...

At 812 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maharishi Vedic City to 11 miles east of
Corydon to 9 miles east of Leon. Movement was south at 40 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Ottumwa, Centerville, Bloomfield, Corydon, Lake Sundown, Rathbun
Lake, Eldon, Seymour, Moravia, Agency, Moulton, Allerton, Humeston,
Mystic, Cincinnati, Blakesburg, Pulaski, Lineville, Drakesville and
Exline.

LAT...LON 4088 9355 4088 9315 4116 9218 4060 9218
      4058 9355
TIME...MOT...LOC 0112Z 345DEG 36KT 4104 9209 4071 9311 4070 9357 

$$

Ansorge

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 21, 6:33 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 21, 6:33 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
633 PM CDT Mon Aug 21 2017

.SHORT TERM.../Tonight through Tuesday/
Issued at 406 PM CDT Mon Aug 21 2017

Bottom Line up Front...
Severe weather and heavy rainfall potential main focus through 7
am tomorrow morning. After this rain moves through, expecting
rain-free conditions and temperatures around 5 degrees below
normal for the rest of the week.

Severe weather and heavy rainfall potential...
At 4 pm, strong thunderstorms present across northwestern Iowa
associated with an MCS that has persisted through much of the
afternoon hours, traversing eastward across southeastern SD. SPC
Mesoanalysis shows pocket of instability ahead of line where there
is semi-decent clearing. Additionally, there is a compact pocket
of moisture pooling oriented from NW to SE ahead of the line that
drapes into the Des Moines metro. EBS ahead of the line is at 40
kts. Soundings show vertical profile slightly warmer than
previously progged at 750mb, which is producing a cap in Iowa that
is hindering these storms from becoming sfc-based, thus limiting
there severe potential attm. Additionally, convection starting to
outrun the boundary, which is not good for intensification. SPC
mesoanalysis also picking up on 925mb frontogenetical forcing
ahead of the line, near the clearing portion where the moisture
conv exists. DCAPE values are over 1000 J/KG with the line.
Putting it all together, conditions not highly favorable for
intensification. Any intensification would likely be confined to
daytime heating hours, after that cap will win out and storms will
become solely rain producers.

For flood potential, system fair progressive, which is a good thing
and the big difference between last night's system and this present
one. Forward storm motion of around 30 kts. Last night, much of
western Iowa received over 2 to 4 inches of rain, so will
certainly keep an eye on those locations as flash flood guidance
likely much lower relative to the rest of Iowa. General consensus
is for precip to be SE of the DMX CWA near 7 am tonight.

.LONG TERM.../Tuesday night through Monday/
Issued at 406 PM CDT Mon Aug 21 2017

Very well-advertised, broad area of high pressure moving in
behind this rain system. Dry air entrainment plus subsidence
yielding high- confidence forecast of sunshine and CAA. With a
very persistent pattern, will stick with a persistent forecast.
Highs should be in the mid 70s to low 80s most of the week, with
lows in the 50s.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 632 PM CDT Mon Aug 21 2017

Main concern will be the continued convection through 06z...One
band moving into east/central/southeast affecting KMCW/KALO/KDSM
and KOTM with secondary band still holding together over northeast
Nebraska. This may eventually affect KFOD and KDSM...weakening
later prior to affecting any additional sites. Cigs will lower to
MVFR behind the storms briefly with a few sites possibly near IFR
w/i the main band. VFR anticipated aft 12z with winds increasing
from NW gusting to 20-22kt at KFOD/KMCW/KALO during prime mixing
hours of 15z-22z. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kotenberg
LONG TERM...Kotenberg
AVIATION...REV
Hazardous weather outlook, Aug 21, 4:14 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
414 PM CDT Mon Aug 21 2017

IAZ004>007-015>017-023>026-033>036-044>046-222115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-
414 PM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

There is a slight risk for severe storms through this evening.
All modes of severe weather is possible along with heavy rainfall
which could lead to localized flooding west.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered non-severe thunderstorms are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

IAZ027-028-037>039-047>050-057>062-070>075-081>086-092>097-222115-
Butler-Bremer-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
414 PM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Showers and thunderstorms are likely through tonight. A few storms
could be strong, with strong winds and small hail the main
threats. Localized urban and small stream flooding is
possible...especially west.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered non-severe thunderstorms are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed this evening, and
will not be needed the rest of the week.

Kotenberg

In the hours before

Special weather statement, Aug 21, 6:52 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
652 PM CDT MON AUG 21 2017

IAZ071>073-082>084-220100-
Clarke IA-Adair IA-Lucas IA-Union IA-Madison IA-Warren IA-
652 PM CDT MON AUG 21 2017

...Gusty Winds Moving Southward Into South Central Iowa...

At 652 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Indianola to near Greenfield. Movement was
southeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Indianola, Creston, Winterset, Osceola, Chariton, Green Valley Lake,
Lakeside Casino, Avenue Of The Saints Event Center, Afton, Milo,
Murray, St. Charles, New Virginia, Truro, Martensdale, Orient,
Lacona, Lorimor, Lucas and Woodburn.

LAT...LON 4128 9448 4140 9355 4117 9333 4116 9333
      4116 9331 4102 9318 4090 9434
TIME...MOT...LOC 2352Z 335DEG 25KT 4136 9364 4126 9441

Ansorge
Special weather statement, Aug 21, 6:58 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Des Moines IA
658 PM CDT MON AUG 21 2017

IAZ050-062-075-220045-
Tama IA-Poweshiek IA-Mahaska IA-
658 PM CDT MON AUG 21 2017

...Gusty Winds Possible...

At 657 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tama to 7 miles west of Brooklyn to 6
miles south of Grinnell. Movement was southeast at 30 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Grinnell, Montezuma, Brooklyn, Victor, Holiday Lake, Malcom, Deep
River, Chelsea, Barnes City, Searsboro, Hartwick, Guernsey, Vining
and Grinnell Regional Airport.

LAT...LON 4151 9241 4132 9241 4160 9277 4168 9277
      4175 9266 4206 9245 4197 9230 4151 9230
TIME...MOT...LOC 2357Z 310DEG 27KT 4197 9246 4172 9260 4165 9269

Ansorge
Special weather statement, Aug 21, 7:29 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Des Moines IA
729 PM CDT MON AUG 21 2017

IAZ074-075-084>086-096-220130-
Wapello IA-Appanoose IA-Marion IA-Lucas IA-Mahaska IA-Monroe IA-
729 PM CDT MON AUG 21 2017

...SPECIAL WEATHER STATEMENT...

At 729 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Oskaloosa to 6 miles
southwest of Melcher-Dallas. Movement was southeast at 30 mph.

Winds in excess of 30 mph will be possible with these storms. Pella
and Knoxville Airports recorded 36 mph wind gusts around 7:15pm.

Locations impacted include...
Ottumwa, Oskaloosa, Albia, Eddyville, Ottumwa Industrial Airport,
Rathbun Lake, Fremont, Moravia, Russell, Lovilia, Beacon, University
Park, Bussey, Blakesburg, Rose Hill, Kirkville, Leighton, Williamson,
Hamilton and Melrose.

LAT...LON 4077 9304 4085 9310 4090 9310 4090 9314
      4116 9334 4116 9333 4118 9333 4147 9241
      4116 9241 4116 9218 4112 9218
TIME...MOT...LOC 0029Z 320DEG 27KT 4138 9255 4114 9330

Ansorge
Local storm report, Aug 21, 7:33 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
733 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     2 S BROOKLYN            41.70N 92.44W
08/21/2017  E60 MPH          POWESHIEK          IA   EMERGENCY MNGR

            RELAYED EM REPORT OF ESTIMATED 60-65 MPH
            WINDS AT BROOKLYN EXIT ON I-80.

&&
Special weather statement, Aug 21, 7:46 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Des Moines IA
746 PM CDT Mon Aug 21 2017

IAZ044-045-057-058-070-220330-
Crawford-Carroll-Audubon-Guthrie-Cass-
Including the cities of Denison, Carroll, Audubon, Exira,
Guthrie Center, Panora, Bayard, Casey, and Atlantic
746 PM CDT Mon Aug 21 2017

...Another Round of Thunderstorms Yet This Evening...

A line of showers and thunderstorms currently along the Highway
20 corridor from near Ida County west into northeast Nebraska will
continue to move east southeast this evening. Rainfall amounts
with this line are averaging between a third to three quarters of
an inch with the heavier thunderstorms.

Several bands of moderate to heavy rainfall have moved through
these areas already today. With the additional rainfall this
evening...expect that urban street flooding may be possible with
some of the brief heavy downpours. Ponding of water is likely to
occur or continue in area farm fields and small streams may rise
quickly with any additional rainfall.

There is also some potential for isolated flash flooding due to
the earlier rainfall today. If the storms hold together they will
affect areas along the I 80 corridor by 10 pm. If flash flooding
occurs...move to higher ground and don't drive through any areas
of flooding and contact local law enforcement.

REV
Special weather statement, Aug 21, 8:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
813 PM CDT MON AUG 21 2017

IAZ085-086-095>097-220145-
Wapello IA-Appanoose IA-Wayne IA-Davis IA-Monroe IA-
813 PM CDT MON AUG 21 2017

...Gusty Winds Possible Moving into Far Southern Iowa...

At 812 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maharishi Vedic City to 11 miles east of
Corydon to 9 miles east of Leon. Movement was south at 40 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Ottumwa, Centerville, Bloomfield, Corydon, Lake Sundown, Rathbun
Lake, Eldon, Seymour, Moravia, Agency, Moulton, Allerton, Humeston,
Mystic, Cincinnati, Blakesburg, Pulaski, Lineville, Drakesville and
Exline.

LAT...LON 4088 9355 4088 9315 4116 9218 4060 9218
      4058 9355
TIME...MOT...LOC 0112Z 345DEG 36KT 4104 9209 4071 9311 4070 9357

Ansorge

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:29 PM CDTSpecial Weather StatementDMXMahaska, Monroe, Wapello61 min

Nearby

Special Weather Statements in Iowa, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.